Alert archive / Indiana / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 55, NWS Northern Indiana

May 17, 2006Kosciusko County, Whitley County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at May 17, 2006, 4:23 PM EDT for Kosciusko County, Whitley County, Indiana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2006, 4:23 PM EDT (20:23 UTC)
Expired
May 17, 2006, 4:47 PM EDT
In force
24 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

Counties Kosciusko County, IN, Whitley County, IN

The radar

The Northern Indiana radar (KIWX), 12 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 3:46 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.4 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2006-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2006-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
958 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 172024
SVRIWX
INC085-183-172130-
/O.NEW.KIWX.SV.W.0055.060517T2023Z-060517T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
423 PM EDT WED MAY 17 2006

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL KOSCIUSKO COUNTY IN NORTH CENTRAL INDIANA
  NORTHERN WHITLEY COUNTY IN NORTHEAST INDIANA

* UNTIL 530 PM EDT

* AT 418 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM PRODUCING PENNY SIZE HAIL.  THIS SEVERE STORM WAS
  LOCATED NEAR NORTH WEBSTER...OR ABOUT 7 MILES NORTHEAST OF WINONA
  LAKE...AND MOVING EAST AT 15 MPH.

* LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
  PIERCETON...
  TRI-LAKES...
  COLUMBIA CITY...

IN ADDITION TO LARGE HAIL...CONTINUOUS CLOUD TO GROUND LIGHTNING IS 
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS 
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4135 8583 4122 8585 4110 8534 4127 8534

$$
2 follow-up statements
000 
WWUS53 KIWX 172038
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
437 PM EDT WED MAY 17 2006

INC085-172047-
/O.CAN.KIWX.SV.W.0055.000000T0000Z-060517T2130Z/
KOSCIUSKO IN-
437 PM EDT WED MAY 17 2006

...THE SEVERE THUNDERSTORM WARNING FOR KOSCIUSKO COUNTY IS
CANCELLED...

AT 433 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM EDT 
WEDNESDAY EVENING FOR NORTHERN INDIANA AND NORTHWESTERN OHIO.

LAT...LON 4131 8566 4119 8567 4110 8534 4127 8534

$$

INC183-172130-
/O.CON.KIWX.SV.W.0055.000000T0000Z-060517T2130Z/
WHITLEY IN-
437 PM EDT WED MAY 17 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR NORTHERN WHITLEY COUNTY...

AT 433 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS SEVERE STORM WAS LOCATED 10 MILES NORTHWEST OF TRI-LAKES...AND
MOVING EAST AT 15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
COLUMBIA CITY.

IN ADDITION TO LARGE HAIL...CONTINUOUS CLOUD TO GROUND LIGHTNING IS 
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS 
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM EDT 
WEDNESDAY EVENING FOR NORTHERN INDIANA AND NORTHWESTERN OHIO.

LAT...LON 4131 8566 4119 8567 4110 8534 4127 8534

$$
000 
WWUS53 KIWX 172047
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
447 PM EDT WED MAY 17 2006

INC183-172057-
/O.CAN.KIWX.SV.W.0055.000000T0000Z-060517T2130Z/
WHITLEY IN-
447 PM EDT WED MAY 17 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WHITLEY COUNTY IS
CANCELLED...

AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED ...AND NO 
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE 
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM EDT 
WEDNESDAY EVENING FOR NORTHERN INDIANA AND NORTHWESTERN OHIO.

LAT...LON 4131 8566 4119 8567 4110 8534 4127 8534

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:23 PM EDT, 2 hours earlier.

Area forecast discussion, May 17, 2:23 PM EDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
223 PM EDT WED MAY 17 2006

.SHORT TERM...
TONIGHT AND THURSDAY...
KIWX RADAR SHOWING LEADING AREA OF SHOWERS MOVING ACROSS LAKE
MICHIGAN ATTM WITH STORMS NOW FIRING OVER WISCONSIN IN VICINITY OF
UPPER COLD POOL AND STEEPER MID LEVEL LAPSE RATES. STRONG UPPER
SHORT WAVE TRIGGERING THIS ACTIVITY WILL MOVE ACROSS THE AREA THIS
EVENING. EXPECT SHOWERS AND THUNDERSTORMS THROUGH AROUND MIDNIGHT.
WITH WET-BULB ZERO HEIGHTS JUST BELOW 8KFT LARGE HAIL WILL BE THE
PRIMARY THREAT. BUFKIT SOUNDINGS ALSO SHOWING 0-6KM SHEAR
APPROACHING 60KTS WHICH WOULD SUPPORT SUPERCELLS AND THEREFORE BRING
DAMAGING WINDS INTO PLAY AS WELL. SFC COLD FRONT CURRENTLY EXTENDS
ACROSS SOUTHERN WISCONSIN AND NORTHERN IOWA AND WILL PUSH SE INTO
THE CWA 00-03Z TIME FRAME. 12KM NAM SHOWING DECENT FRONTAL WAVE
FORMING OVER THE AREA THIS EVENING WHICH IF REALIZED WOULD ENHANCE
LOW LEVEL FORCING AND INCREASE LOW LEVEL SHEAR IN NEAR STORM
ENVIRONMENT. ONCE SFC FRONT AND LEAD SHORT WAVE MOVE THROUGH THE
AREA TONIGHT MAIN UPPER TROUGH WILL CLOSE OFF AND MOVE INTO EASTERN
GREAT LAKES TOMORROW. -25C COLD POOL THEN DROPS IN OVER THE AREA SO
WHILE WRAP AROUND MOISTURE NOT VERY IMPRESSIVE IN OUR AREA MID LEVEL
LAPSE RATES SHOULD STEEPEN SUFFICIENTLY TO TRIGGER SCATTERED SHOWERS
AND POSSIBLY AN ISOLATED THUNDERSTORM. GUIDANCE CLOSE AND REASONABLE
ON TEMPS BOTH TONIGHT AND THURSDAY.

&&

.LONG TERM...
THURSDAY NIGHT THROUGH WEDNESDAY...

CLOSED UPPER LOW WILL BE MOVING AWAY FROM THE AREA THURSDAY NIGHT
AND FRIDAY. FORECAST AREA REMAINS IN CYCLONIC FLOW WITH WEAK
DISTURBANCES AND RESIDUAL MOISTURE SO WILL HANG ON TO CHANCE POPS
THROUGH FRIDAY NIGHT. SURFACE HIGH MOVES OVER THE AREA SATURDAY BUT
NORTHWEST FLOW ALOFT WITH WEAK DISTURBANCES COULD PRODUCE ADDITIONAL
TSRA ACTIVITY. BEST CHANCE CURRENTLY LOOKS TO BE LATE SATURDAY
AFTERNOON AND SATURDAY NIGHT WITH AN ASSOCIATED SURFACE COLD FRONT.
HAVE ADDED SMALL CHANCE POPS FOR THIS FEATURE SATURDAY NIGHT.

WARM UP BEGINS SUNDAY THROUGH WEDNESDAY NEXT WEEK AS HIGH PRESSURE
MOVES OVER THE AREA THEN SLIDES EAST. OPERATIONAL GFS APPEARS TO BE
AN OUTLIER ON THE COOL SIDE. MEX ENSEMBLE MOS FOR HIGH TEMPS SHOWS
AN IMPRESSIVE SPREAD WITH 10 TO 15 DEGREE DIFFERENCES BETWEEN THE
HIGH AND LOW ENSEMBLE MEMBERS NEXT WEEK. HPC HAS INDICATED THE
OPERATIONAL RUN IS AN OUTLIER AND PREFER A SOLUTION CLOSER TO
ENSEMBLE MEANS. HAVE ADJUSTED TEMP FORECAST FOR NEXT WEEK BASED ON
THIS AS ECMWF CERTAINLY SHOWS A SOLUTION CLOSER TO THE ENSEMBLE
MEANS. OPERATIONAL MEX NUMBERS ALSO SUFFERING FROM CLIMO BIAS IN
LATER PERIODS AS MASS MODEL FIELDS SUGGEST HEIGHTS AND TEMPS WELL
ABOVE CLIMO NORMALS FOR LATE MAY. WITH ALL THIS IN MIND HAVE
ADJUSTED TEMPERATURES SEVERAL DEGREES WARMER FOR SUNDAY THROUGH
WEDNESDAY. ALSO KEPT THESE PERIODS DRY BUT SOME INDICATIONS OF A
WARM AIR ADVECTION PCPN EVENT AS WARM FRONT DEVELOPS AND MOVES
NORTH.

&&

.AVIATION...
STRONG SHORTWAVE MOVING DOWN THROUGH WISCONSIN ATTM. AREA RADARS
SHOWING LEAD LINE OF SHRA MOVING ACROSS LAKE MICHIGAN WITH ADDL
DEVELOPMENT NOW SHOWING UP ACROSS SOUTHERN WISCONSIN. 17Z OBS
SHOWING CIGS IN VICINITY OF THIS ACTIVITY REMAINING VFR AND WILL
FOLLOW THIS TREND AS SHRA/TSRA EXPECTED TO MOVE THROUGH THIS EVENING
AND EARLY TONIGHT. STEEP MID LEVEL LAPSE RATES WILL ACCOMPANY SHORT
WAVE AND WHEN COMBINED WITH GOOD DAYTIME HEATING OVER THE AREA
SHOULD RESULT IN SUFFICIENT INSTABILITY FOR EMBEDDED TSRA TO DEVELOP
WITHIN AREA OF SHRA BUT FEEL THAT COVERAGE MAY BE LACKING FOR
PREDOMINANT GROUP SO WILL LIMIT TO 2 HOUR TEMPO. BKN VFR DECK WITH
NW WINDS SHOULD PREVAIL AFTER MIDNIGHT.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...SEVERE THUNDERSTORM WATCH 361 UNTIL 00Z NORTHERN TIER.
MI...SEVERE THUNDERSTORM WATCH 361 UNTIL 00Z ALL SOUTHWEST LOWER.
OH...NONE.
LM...SEVERE THUNDERSTORM WATCH 361 UNTIL 00Z.

&&

SHORT TERM...04
LONG TERM....14
AVIATION...04
Hazardous weather outlook, May 17, 5:47 AM EDT, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
547 AM EDT WED MAY 17 2006

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-181000-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
447 AM CDT WED MAY 17 2006 /547 AM EDT WED MAY 17 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

PATCHY DENSE FOG IS POSSIBLE THIS MORNING.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE THIS
AFTERNOON ACROSS SOUTHWEST LOWER MICHIGAN AND SPREAD SOUTHEAST
THROUGH THE REST OF THE AREA DURING THE EVENING HOURS. THE STORMS
MAY PRODUCE ISOLATED HAIL TO ONE INCH IN DIAMETER AND WIND GUSTS
TO 50 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-061-181000-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
547 AM EDT WED MAY 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND
EARLY THIS EVENING ACROSS SOUTHEAST LAKE MICHIGAN. THE STORMS MAY
PRODUCE ISOLATED HAIL TO ONE INCH IN DIAMETER AND WIND GUSTS TO 40
KNOTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

In the hours before

Local storm report, May 17, 4:03 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
403 PM EDT WED MAY 17 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             ANTWERP                 41.18N  84.74W
05/17/2006  M0.75 INCH       PAULDING           OH   EMERGENCY MNGR
Local storm report, May 17, 4:08 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
408 PM EDT WED MAY 17 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     HAIL             ANTWERP                 41.18N  84.74W
05/17/2006  M0.88 INCH       PAULDING           OH   TRAINED SPOTTER
Local storm report, May 17, 4:21 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
421 PM EDT WED MAY 17 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     HAIL             3 S NORTH WEBSTER       41.28N  85.70W
05/17/2006  M0.75 INCH       KOSCIUSKO          IN   TRAINED SPOTTER

Nearby

Severe Thunderstorm Warnings in Indiana, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.